'The silent killer': Chronic acetaminophen toxicity in a toddler

Academic Article

Abstract

  • We report a case fatality from chronic acetaminophen (APAP) toxicity in an 18-month-old toddler, born 14 weeks premature, who had been receiving less than the standard toxic threshold of the pediatric suspension of APAP for 4 days prior to presentation. Furthermore, he had been on prolonged total parenteral nutrition (TPN) as an infant. We hypothesize that TPN-induced hepatic changes may have diminished the patient's hepatic reserve, making him more susceptible to APAP toxicity. We propose that different 'therapeutic' APAP dosing may be needed for those with underlying risk factors for hepatotoxicity.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Pershad J; Nichols M; King W
  • Start Page

  • 43
  • End Page

  • 46
  • Volume

  • 15
  • Issue

  • 1